Alert archive / Virginia / River Flood Warnings in 2018
River Flood Warning 70, NWS Blacksburg, VA
NWS Blacksburg, VA issued this river flood warning at Dec 21, 2018, 11:17 PM EST for Tazewell County, Virginia. It was in force for 6 hr.
The area
The outline as issued.
The facts
- Issued
- Dec 21, 2018, 11:17 PM EST (04:17 UTC)
- Expired
- Dec 22, 2018, 5:08 AM EST
- In force
- 6 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Flood severity
- Minor
County Tazewell County, VA
The radar
The Roanoke radar (KFCX), 127 km from the middle of the area, began a volume at 04:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Clinch River near Richlands (RLRV2).
- Action stage
- 7.5 ft
- Minor stage
- 10 ft
- Moderate stage
- 13 ft
- Major stage
- 16 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 03521500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
861
WGUS41 KRNK 220417
FLWRNK
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
1117 PM EST Fri Dec 21 2018
...The National Weather Service Blacksburg Va has issued
a Flood Warning for the following rivers in Virginia...
Clinch River Near Richlands affecting Tazewell County
Rainfall amounts of 1.5 to 2 inches have fallen over the past
couple of days across the upper portion of the Clinch River
basin. This will result in minor flooding overnight and into
early Saturday morning in these areas.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive through flooded areas...the water may be much deeper
than you think.
Listen to noaa weather radio or your favorite media outlet for later
statements or warnings.
&&
VAC185-221617-
/O.NEW.KRNK.FL.W.0070.181222T0417Z-000000T0000Z/
/RLRV2.1.ER.181222T0400Z.181222T0400Z.000000T0000Z.NO/
1117 PM EST Fri Dec 21 2018
The National Weather Service in Blacksburg Va has issued a
* Flood Warning has been issued for
the Clinch River at Richlands.
* At 10 PM EST Friday the stage was 10.0 feet.
* Flood Stage is 10.0 feet.
* The river is forecast to rise by Saturday morning to between
10.5 AND 11.0 feet.
* Impact...at 10.0 feet...Water begins to flood baseball field near
water treatment plant.
* Flood history...this crest compares to a previous crest of 10.6
feet on Apr 16 2018.
&&
LAT...LON 3705 8182 3711 8189 3720 8154 3713 8146
3704 8171
$$
RAB1 follow-up statement
073
WGUS81 KRNK 221008
FLSRNK
FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
508 AM EST Sat Dec 22 2018
...The Flood Warning is cancelled for the following rivers
in Virginia...
Clinch River Near Richlands affecting Tazewell County
Rainfall amounts of 1.5 to 2 inches have fallen over the past
couple of days across the upper portion of the Clinch River
basin. This resulted in minor flooding overnight, but water levels
along the Clinch River have since fallen below flood stage.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive through flooded areas...the water may be much deeper
than you think.
Graphical forecast information is available on the internet at
http://www.weather.gov/rnk (lower case). Click on 'rivers & lakes'.
There is no next scheduled statement.
&&
VAC185-221038-
/O.CAN.KRNK.FL.W.0070.000000T0000Z-181222T1008Z/
/RLRV2.1.ER.181222T0400Z.181222T0400Z.000000T0000Z.NO/
508 AM EST Sat Dec 22 2018
the Flood Warning is cancelled for
the Clinch River Near Richlands.
* at 4AM Saturday the stage was 8.6 feet.
* Flood stage is 10.0 feet.
* Impact...water should be draining from the baseball field near
water treatment plant.
* Flood history...this crest compares to a previous crest of 9.4 feet
on Apr 27 2012.
&&
LAT...LON 3705 8182 3711 8189 3720 8154 3713 8146
3704 8171
$$What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this river flood warning went out at Dec 21, 6:45 PM EST, 4 hours 32 minutes earlier.
Area forecast discussion, Dec 21, 6:45 PM EST, 4 hours 32 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
645 PM EST Fri Dec 21 2018
.SYNOPSIS...
Low pressure and its associated cold front will cross the area
this evening followed by strong northwest winds and accumulating
mountain snow showers. A ridge of high pressure will slowly
work its way into the region from the west, arriving Saturday
night into Sunday. A weak cold front will cross our area Sunday
night into Monday before another region of high pressure settles
over the region by Christmas Day.
&&
.NEAR TERM /THROUGH SATURDAY NIGHT/...
As of 630 PM EST Friday...
Some showers remain across the foothills and piedmont counties
this evening and will exit in the next few hours. Across the
mountains, cold air is rushing in and changing rain over to
snow. With a fairly warm and wet ground, little if any
accumulations are expected this evening below 3000 feet.
Update includes adjusting PoPs based on latest radar trends and
lowering hourly temperatures along western slopes.
As of 230 PM EST Friday...
Surface low now over southwest Virginia will continue to lift
northeast while dragging a strong surface cold front east across the
mountains around sunset and across eastern sections early this
evening. This should allow ongoing heavier showers to finally exit
the region shortly as cold air on strong northwest winds and
increasing subsidence rushes in. Thus planning to allow the going
flood watch expire at 4 pm as most western precip transitions over
to snow or snow showers. However may still be a band or two of
heavier showers across northeast sections, so plan to keep in high
pops in all except the far southeast for a few more hours before
better downslope drying kicks in behind the front this evening. Lows
mostly in the 30s with 25-30 mountains espcly where more snow will
occur.
Otherwise western snowfall totals and strength/coverage of northwest
winds the main issues overnight into Saturday morning as trailing
shortwave energy crosses the west in conjunction with the deepest
northwest flow and moisture. This despite starting off with a rather
warm boundary layer, and not overly real cold 85h temps still
suggests 1-4 inches over the west with perhaps 3-6 or locally more
in a narrow swath in western Greenbrier county. Since think the
higher totals will be more isolated, wont upgrade to a warning at
this point. However will expand the winter wx advisory for up to 3
inches of snow down toward BLF and Tazewell county. Elsewhere will
continue to wrap just below advisory level snowfall into the wind
products outside of the winter weather advisory. May even see some
bands sneak out toward the Blue Ridge overnight given the strong
northwest trajectory so included a coating to some light
accumulations toward the elevations New River Valley as well.
Latest models a bit weaker with the winds over the southwest
overnight but still maintain a period of 45-50 kts at 85h along with
strong pressure rises late. Since some of these higher winds could
ripple across the Blue Ridge overtop very wet soil conditions,
decided to include another row of counties in the wind advisory to
include the foothills in Virginia. Remainder still looks on track so
few added changes expected.
Should see high pressure start to nose in from the southwest
Saturday with low level moisture slowly receding off to the
northwest as drier air works in. This should spell increasing
sunshine over the mountains during the afternoon with mainly sunny
skies out east per continued downsloping. With the 85h cold pocket
remaining across the region Saturday, expecting highs to remain
quite chilly in the west with most staying in the 30s. Some rebound
likely Blue Ridge east under weaker northwest flow which should
allow values to reach the 40s and perhaps low 50s piedmont.
&&
.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
As of 300 PM EST Friday...
12z NWP guidance suggests that Saturday night should be on the quiet
side, with any leftover snow showers across northwest Greenbrier
County ending early Saturday evening. High pressure will build in as
well and should be looking at good radiational cooling conditions.
Thus mountain elevations may prove milder than the Piedmont or in
the deeper western mountain valleys. Shown temperatures in the mid
20s to near freezing, though a couple degrees warmer along the
ridges.
Only real notable weather system in the period affects
particularly the western half of the forecast area later Sunday
into Sunday night. Models show a mid-level shortwave trough
emanating from the central Rockies in a progressive flow into
the Ohio/Tennessee Valleys Sunday and into the mid-Atlantic late
Sunday night. While the shortwave trough does strengthen a bit
as it nears the central Appalachians, surface features are
pretty weak and rather ill- defined. Looks like temperatures
should stay warm enough once precipitation begins to fall as
rain Sunday afternoon, but a shot of cold advection should favor
a changeover to mountain upslope snow showers in the favored
locations in southeast WV through northwest NC, along with an
increase in northwest winds Sunday night. Steep low-level lapse
rates given moderately-strong cold advection could support
periods of convectively-enhanced snow showers Sunday night, but
progressive nature of the system and likely low snow to liquid
ratio should keep any accumulations to a coating to an inch,
perhaps a couple inches in northwestern Greenbrier County where
snows will linger longer into the overnight hrs. While overall
impact appears limited attm by the above-stated factors, given
that Sunday is a busy travel day, those in the western mountains
should check the latest snow forecasts as they may encounter
some periods of wintry weather Sunday night. Looks mainly dry
elsewhere for Sunday/Sunday night. Highs in the mid/upper 40s to
low 50s Sunday, then falling into the mid 20s/near 30 along and
west of the Blue Ridge, with temperatures near or just above
freezing out in the Piedmont and foothills.
High pressure builds in for Christmas Eve with any lingering snow
showers across northwest Greenbrier County ending early Christmas
Eve morning. Otherwise, should see mostly sunny skies but 850 mb
temperatures between -2 and -6C support highs in the upper 30s/low
40s along/west of the Blue Ridge, and in the mid/upper 40s in the
foothills, Piedmont and Southside. This high pressure then begins to
settle in Christmas Eve night, with mostly clear skies and
likelihood of good radiational cooling. Will show lows within a few
degrees of freezing, tending milder along the ridges.
Forecast confidence in this period is overall moderate to high,
though is moderate on expected snow accumulation/impact with passing
system Sunday night.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
As of 255 PM EST Friday...
Based on the 12z Friday NWP guidance, looking like continued quiet
weather conditions will linger into the Christmas holiday as high
pressure to build across the region. For the holiday, expect mostly
sunny skies with near to slightly above normal temperatures in the
40s. A continuation of quiet weather looks to continue even into
Wednesday.
Pattern change then begins to take place across CONUS around mid to
late in the week, with what model guidance is progging with
reasonably good agreement is a rather potent mid/upper trough which
digs into the southern Rockies Wednesday night and moves into the
nation's midsection by Thursday. While the GFS brings PoPs in sooner
closer to Thursday, the international guidance supports a
slower timing with the ECMWF not generating any QPF until
Friday. So still some level of uncertainty on timing when
precipitation may begin - and perhaps in what type it may fall,
if precip begins closer to overnight/early-day - but official
forecast will follow a slower timing given the highly-amplified
nature of the mid/upper flow. A passage west of the Appalachians
appears to be a preferred storm track per the guidance.
Overall, this does look to be the next significant frontal
system to keep tabs on, but still some several days away to
pinpoint further details. Southerly warm temperature advection
into mid/late week helping to push 850 mb temps to the positive
lower-teens Celsius range, it suggests temperatures in the
period should fall above or even perhaps well above normal. Some
extended-range MOS guidance indicating temperatures running
some 10- 15 degrees above normal toward late next week.
&&
.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
As of 640 PM EST Friday...
Upper level trough beginning to pivot over the Appalachains
with rain changing to snow across the mountains this evening.
IFR or lower conditions expected along western slopes (BLF) and
MVFR elsewhere to the Blue Ridge (LWB/BCB, briefly at ROA).
Downsloping northwest winds will bring VFR conditions to the
foothills and piedmont (LYH/DAN) by late this evening.
Will see ceilings slowly improve to VFR across the mountains
espcly during the afternoon Saturday although KBLF/KLWB may
hang onto sub-VFR a little longer followed by gradual
improvement into Sat night as low level moisture finally
retreats north.
Northwest winds will increase along and west of the Blue Ridge
overnight with strong pressure rises and cold air advection. A
40-50 kt cross-barrier jet will keep gusty winds and moderate
turbulence along the Blue Ridge into Saturday afternoon.
Extended Aviation Discussion...
Mainly VFR Sunday through Wednesday, although a front and its
associated lower ceilings within a few rain/snow showers may
bring sub- VFR to KBLF/KLWB Sunday night/Mon morning.
&&
.HYDROLOGY...
As of 300 PM EST Friday...
Expecting heavier showers to taper off this evening leaving
mostly river flooding ongoing into the weekend. Thus plan to let
the going flood watch expire at 4 pm espcly given a changeover
to snow occurring across the far west.
Minor flooding is expected along the Dan River, except moderate
at South Boston, with minor flooding downstream of Brookneal and
Randolph as well. Will have to monitor rivers upstream as they
are still rising along the James River as well as smaller
streams along the Blue Ridge including points to the north that
will likely keep rising until the rain diminishes this evening.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Wind Advisory until noon EST Saturday for VAZ007-009>014-
016>020-022>024-032>035.
High Wind Warning until noon EST Saturday for VAZ015.
Winter Weather Advisory until 4 PM EST Saturday for VAZ007.
NC...Wind Advisory until noon EST Saturday for NCZ002.
High Wind Warning until noon EST Saturday for NCZ001-018.
WV...Wind Advisory until noon EST Saturday for WVZ042>044-507.
Winter Weather Advisory until 4 PM EST Saturday for WVZ042-043-
508.
&&
SYNOPSIS...DS/JH
NEAR TERM...JH/RCS
SHORT TERM...AL
LONG TERM...AL
AVIATION...RCS
HYDROLOGY...JHHazardous weather outlook, Dec 21, 3:52 PM EST, 7 hours 25 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 352 PM EST Fri Dec 21 2018 NCZ003>006-019-020-VAZ043>047-058-059-222100- Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Henry-Pittsylvania- Campbell-Appomattox-Buckingham-Halifax-Charlotte- 352 PM EST Fri Dec 21 2018 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia and south central Virginia. .DAY ONE...This afternoon and tonight. Northwest winds may gust to 40 or 45 mph tonight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ001-018-VAZ015-222100- Ashe-Watauga-Grayson- 352 PM EST Fri Dec 21 2018 ...HIGH WIND WARNING IN EFFECT UNTIL NOON EST SATURDAY... This Hazardous Weather Outlook is for northwest North Carolina and southwest Virginia. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Wind Warning. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Wind Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ002-VAZ009>014-016>020-022>024-032>035-WVZ044-507-222100- Alleghany NC-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Carroll- Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Patrick- Franklin-Bedford-Amherst-Monroe-Eastern Greenbrier- 352 PM EST Fri Dec 21 2018 ...WIND ADVISORY IN EFFECT UNTIL NOON EST SATURDAY... This Hazardous Weather Outlook is for northwest North Carolina, central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. VAZ007-WVZ042-043-222100- Tazewell-Mercer-Summers- 352 PM EST Fri Dec 21 2018 ...WIND ADVISORY IN EFFECT UNTIL NOON EST SATURDAY... ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 4 PM EST SATURDAY... This Hazardous Weather Outlook is for southwest Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. Wind Advisory. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. Wind Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. WVZ508-222100- Western Greenbrier- 352 PM EST Fri Dec 21 2018 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 4 PM EST SATURDAY... This Hazardous Weather Outlook is for southeast West Virginia. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Dec 21, 8:33 PM EST, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
833 PM EST FRI DEC 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1210 PM HEAVY RAIN 1 W WARM SPRINGS 38.05N 79.80W
12/21/2018 M2.12 INCH BATH VA PUBLIC
WATER FLOWING ACROSS MOUNTAIN VALLEY ROAD AS
A RESULT OF BLOCKED DRAINAGE DITCHES.
&&
VFJLocal storm report, Dec 21, 8:43 PM EST, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
843 PM EST FRI DEC 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1145 AM FLOOD 1 ENE BAYWOOD 36.62N 80.99W
12/21/2018 GRAYSON VA TRAINED SPOTTER
FLOODWATER CROSSING OLD BAYWOOD ROAD.
&&
VFJLocal storm report, Dec 21, 8:48 PM EST, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
848 PM EST FRI DEC 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM DEBRIS FLOW 2 SE BYLLESBY 36.76N 80.91W
12/21/2018 CARROLL VA TRAINED SPOTTER
FENCE, ROCKS, AND TREE DEBRIS MOVED BY
SLIDING MUD ON HILLSIDE.
&&
VFJLocal storm report, Dec 21, 8:59 PM EST, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
859 PM EST FRI DEC 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM FLOOD RICHLANDS 37.10N 81.80W
12/21/2018 TAZEWELL VA PUBLIC
ALLEGHENY STREET CLOSED DUE TO FLOODING FROM
BIG CREEK BETWEEN THIRD STREET AND FOURTH
STREET.
&&
VFJSpecial weather statement, Dec 21, 10:49 PM EST, 28 minutes before
Special Weather Statement National Weather Service Blacksburg VA 1049 PM EST Fri Dec 21 2018 NCZ001-018-VAZ015-220600- Ashe-Watauga-Grayson- Including the cities of West Jefferson, Boone, Independence, Whitetop, Troutdale, and Volney 1049 PM EST Fri Dec 21 2018 ...Snow Covered Roads Expected... Approximately at elevations at and above 3500 feet, snow has been accumulating on roads and sidewalks with a report of three inches at Beech Mountain in Watauga County. Motorists are urged to use extra caution while driving at these higher elevations. At lower elevations, the precipitation has been falling as rainfall.
Local storm report, Dec 21, 10:59 PM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1059 PM EST FRI DEC 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM SNOW BEECH MOUNTAIN 36.21N 81.89W
12/21/2018 M3.0 INCH WATAUGA NC PUBLIC
&&The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 21, 7:06 PM EST | Areal Flood Warning | RNK | Bland, Giles, Tazewell | 12 hr |
| Dec 21, 7:25 PM EST | Areal Flood Warning | RNK | Carroll, Grayson, Pulaski | 12 hr |
Nearby
River Flood Warnings in Virginia, 2018Every river flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.